Wyoming, 2013

Hail in Wyoming, June 16, 2013

June 16, 2013 · NWS CYS · 1 event in 1 county or zone

Evening thunderstorms produced large hail in Platte County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Evening thunderstorms produced large hail in Platte County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 16, 2:48 PM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 16, 2:48 PM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
348 PM MDT SUN JUN 16 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 348 PM MDT SUN JUN 16 2013

BATCH OF MOISTURE NOW SLIDING EAST ACROSS THE SOUTHERN PART OF THE
CWA BUT LITTLE ACTIVITY ASSOCIATED WITH IT AT THIS TIME. AIRMASS
ACROSS MOST OF THE CWA HAS DRIED THUS SEVERE POTENTIAL MORE LIMITED
THOUGH ONE CELL APPROACHING NORTHEAST DAWES COUNTY ALONG AN
OUTFLOW BOUNDARY. WILL KEEP LOW POPS IN PLACE OVER SOUTHERN AND
EASTERN PARTS OF THE CWA INTO THIS EVENING AS SOME ACTIVITY STILL
EXPECTED.

NO BIG CHANGES SEEN FOR MONDAY THROUGH TUESDAY AS CWA RESIDES
INITIALLY JUST DOWNSTREAM OF AN AMPLIFYING UPPER RIDGE TO THE
WEST. THIS WILL MOVE EAST ACROSS THE REGION TUESDAY. WEAK IMPULSES
MOVING THROUGH WILL BRING ANOTHER CHANCE FOR CONVECTION MONDAY AND
TUESDAY. SOME SEVERE POTENTIAL WILL EXIST MONDAY THOUGH UPPER
WINDS SHOULD BE LIGHTER. TEMPERATURES SHOULD BE A LITTLE COOLER
OVER THE PLAINS MONDAY AS A PUSH OF COOLER AIR DROPS DOWN.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 348 PM MDT SUN JUN 16 2013

TUE NIGHT THE UPPER RIDGE AXIS WILL SHIFT ALONG WY/NE BORDER
WITH SW FLOW ALOFT. SFC TROUGH AND CONVERGENCE AXIS WILL
REMAIN ALONG NE/WY BORDER WITH SE UPSLOPE FLOW AND STRONG
THETA-E RIDGE. THIS WILL KEEP THREAT OF CONVECTION AND
INSTABILITY AXIS BETWEEN CYS AND BFF. THIS TREND WILL
CONTINUE WED AND THU AS UPPER LOW OVER PAC NW MOVES LITTLE.
ON FRIDAY A FRONTAL BOUNDARY LOOKS TO SHIFT ACROSS THE
CWA AND WILL MOVE CONVECTION CHANCES INTO PANHANDLE WITH
DRYING IN WY. FRONTAL BOUNDARY WILL STALL SOUTH OF THE
CWA ON SUNDAY...BUT AFTERNOON CONVECTION WILL CONTINUE WITH
SURFACE HEATED AND ELEVATED TERRAIN IN WY. TEMPS WILL REMAIN
ABOVE NORMAL THROUGH THE PERIOD WITH FRIDAY WARMEST. SLA

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY AFTERNOON)
ISSUED AT 348 PM MDT SUN JUN 16 2013

MAIN CONVECTIVE AREA WILL CONTINUE EAST OF THE CWA
THROUGH THIS EVENING WITH SOME ISOLD CONVECTION MOVING
OFF LARAMIE RANGE AND SNOWIES. NEXT FEW HOURS. GENERALLY VFR
CONDITIONS WILL PREVAIL WITH SOME GUSTY WINDS IN VICINITY OF
TSTMS. SFC WINDS WILL BE ERRATIC DUE TO CONVECTION AROUND AREA
AND OUTFLOW BOUNDARIES.

&&

.FIRE WEATHER...
ISSUED AT 348 PM MDT SUN JUN 16 2013

MAIN CONCERNS WILL CONTINUE TO BE THE VERY LOW AFTERNOON RELATIVE
HUMIDITIES OVER FAR WESTERN DISTRICTS OVER THE NEXT FEW DAYS WITH
ONLY FAIR RECOVERIES AT NIGHT. THIS WILL CONTINUE TO DRY OUT
FUELS. WINDS SHOULD BE A LITTLE LESS HOWEVER. OTHERWISE LITTLE
CHANGE SEEN OVER THE NEXT FEW DAYS WITH WIDELY SCATTERED AFTERNOON
AND EVENING SHOWERS AND STORMS MAINLY OVER THE MOUNTAINS INTO THE
PLAINS AND THE PANHANDLE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RE
LONG TERM...SLA
AVIATION...SLA
FIRE WEATHER...RE
Hazardous weather outlook, Jun 16, 7:07 PM MST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
807 PM MDT SUN JUN 16 2013

WYZ101>119-180215-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
807 PM MDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
PORTIONS OF SOUTHEAST WYOMING THROUGH THE EARLY NIGHT. SEVERE
STORMS ARE NOT EXPECTED...HOWEVER SOME OF THE STORMS COULD PRODUCE
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY OVER
THE MOUNTAINS AND EASTERN PLAINS DURING THE AFTERNOON AND
EVENINGS ON MONDAY AND TUESDAY. SOME OF THE STORMS COULD BE STRONG
TO SEVERE WITH HAIL AND GUSTY WINDS BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-180215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
807 PM MDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
PORTIONS OF THE WESTERN NEBRASKA PANHANDLE DURING THE AFTERNOON
AND EVENINGS ON MONDAY AND TUESDAY. SOME OF THE STORMS COULD BE
STRONG TO SEVERE WITH HAIL AND GUSTY WINDS BEING THE PRIMARY
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

FINCH

In the hours before

Local storm report, Jun 16, 2:11 PM MST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
311 PM MDT SUN JUN 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             10 SE CHADRON           42.72N 102.86W
06/16/2013  E1.75 INCH       DAWES              NE   TRAINED SPOTTER

&&

DDEAL
Special weather statement, Jun 16, 7:06 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
806 PM MDT SUN JUN 16 2013

WYZ107-108-170300-
EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-
806 PM MDT SUN JUN 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PLATTE AND WESTERN GOSHEN
COUNTIES UNTIL 900 PM MDT...

AT 802 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF BORDEAUX...OR 14 MILES SOUTHEAST
OF WHEATLAND...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
GRAYROCKS RESERVOIR AROUND 855 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4217 10501 4221 10453 4194 10464 4191 10477
TIME...MOT...LOC 0206Z 170DEG 12KT 4197 10472

RUBIN

The radar

The Cheyenne radar (KCYS), 100 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Platte

When
June 16, 7:28 PM MST to 7:33 PM MST
Where
Platte County, 12 mi E of (Ean)wheatland Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.050, -104.696

Marble to quarter size hail was reported east of Wheatland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448401.